Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 254, NWS Blacksburg, VA

November 11, 2002Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 11, 2002, 6:53 AM EST for Campbell County, City of Lynchburg, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 6:53 AM EST (11:53 UTC)
Expired
Nov 11, 2002, 7:30 AM EST
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Campbell County, VA, City of Lynchburg, VA

What was reported inside it

TimeReportWhereRemark
Nov 11, 7:12 AM ESTThunderstorm Wind 75 EGRustburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 1:10 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 3:42 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Nov 11, 3:42 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
342 AM EST MON NOV 11 2002

STRONG LINE OF TSTMS NEARING BLUE RDG...A FEW HAVE BEEN SEVERE.
SO FAR NO EVIDENCE OF ANY PROBLEMS WITH GRADIENT WINDS BEHIND THIS
LINE...AND GRADIENT SHOULD BE WEAKENING QUICKLY BEHIND IT.  STORMS
COULD STILL BE STRONG EAST OF THE BLUE RDG THIS MORNING...AND
TORNADO WATCH REMAINS IN EFFECT UNTIL 7AM.  FRONT AND ASSOC PRECIP
MAY JUST CLEAR ERN CWA LATE TDY...THEN MOVE INTO ERN VA AND NC
OVERNIGHT.  KEEPING A LOW CHC POP FAR EAST HOWEVER GIVEN SOME
UNCERTAINTY IN HOW FAR EAST DRY AIR WILL GET. AS FAR AS
TEMPS...COOLER AIR A LTL SLOWER AND GUIDANCE UP A BIT FOR HIGHS SO
WILL BUMP UP 3-4 DEGREES FOR HIGHS TDY.

NEXT WAVE LOOKING A LTLT STRONGER AND OVERUNNING PRECIP SHOULD SLIDE
BACK UP INTO MAINLY SOUTHEASTERN HALF OF CWA DURING THE DAY
TUESDAY...BEFORE UPR TROF FINALLY PUSHES THRU ON WED.
MDLS...ESPECIALLY GFS...FAIRLY CONSISTENT BUT DUE TO TREND TOWARD
STRONGER WAVE WILL PUSH HIGHER POPS A LTL FURTHER NORTH ON TUES.

AIR MASS WITH UPR TROF STILL LOOKS COLD ENUF FOR SNOW SHOWERS IN FAR
WEST TUES NIGHT AND WED MRNG...COULD LINGER A LTL LONGER IN THE DAY
UNTIL S/WV RDG MVS IN.  DECIDED AT THIS POINT TO MAKE NO CHNGS FOR
WED OR BYND DUE TO BUSY ONGOING WX.

WILL HOLD OFF ON ZONES UNTIL AT LEAST 4AM TO CLEAR THE WEST FROM THE
WATCH.

FCSTID =    2
ROA   68  47  51  36 /  60  20  50  40
LYH   70  47  52  37 /  80  30  60  50
DAN   71  50  52  40 /  80  30  60  50
BLF   60  41  47  31 /  50  20  30  30
LWB   60  39  46  28 /  50  20  30  30
BCB   65  43  48  34 /  60  20  50  40
TNB   63  43  49  33 /  60  30  60  50

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

KEIGHTON
Hazardous weather outlook, Nov 10, 12:10 PM EST, 18 hours 43 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS THE MOUNTAINS AND FOOTHILLS OF VIRGINIA AND NORTH
CAROLINA...AND ACROSS ALL OF SOUTHEAST WEST VIRGINIA. PLEASE SEE OUR
SEVERE WEATHER OUTLOOK...WBCSPSRNK...FOR MORE DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AMS

In the hours before

Special weather statement, Nov 11, 2:01 AM EST, 4 hours 52 minutes before
VAZ013-014-018>020-110800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 AM EST MON NOV 11 2002

A LINE OF THUNDERSTORMS WILL BE MOVING INTO
PULASKI...MONTGOMERY...ALLEGHANY AND BATH COUNTIES BETWEEN 2:15 AM
AND 3:00 AM.  THESE STORMS ARE PRODUCING WIND GUST UP TO 45 MPH.
BRIEF HEAVY DOWNPOURS OF ONE TO ONE AND A HALF OF AN INCH IN AN HOUR
ARE ALSO POSSIBLE WITH THESE STORMS.

STONEFIELD
Local storm report, Nov 11, 2:53 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    MONETA                    VA   0.75 IN HAIL
11/11/02   BEDFORD
Local storm report, Nov 11, 3:17 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 AM    SPRINGVILLE               VA   1.75 IN HAIL
11/11/02   TAZEWELL

0158 AM                              VA   WIND DAMAGE
11/11/02   CAMPBELL                       TREE DOWN ON HOUSE
                                          TIMBERLAKE AREA
Local storm report, Nov 11, 4:01 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    ROANOKE                   VA   0.75 IN HAIL
11/11/02   ROANOKE                        REPORTED BY SPOTTER
Special weather statement, Nov 11, 6:34 AM EST, 19 minutes before
VAZ032>035-045-111230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 AM EST MON NOV 11 2002

THUNDERSTORMS WITH HEAVY RAIN WILL TREK ACROSS THE FOOTHILLS THROUGH
730 AM. RAINFALL AMOUNTS BETWEEN 630 AM AND 730 AM COULD BE AS HIGH
AS TWO INCHES IN A FEW LOCATIONS. LOCATIONS SUCH AS THE LYNCHBURG
VICINITY...SMITH MOUNTAIN LAKE...ROCKY MOUNT AND THE PHILPOTT
RESERVOIR CAN EXPECT THE HEAVIEST RAINS.

BE ALERT FOR LOCALIZED LOW LYING FLOODING AND PONDING OF WATER
ON ROADS. THE HEAVIER THUNDERSTORMS SHOULD DIMINISH TOWARD 800 AM.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 12:01 AM ESTSevere Thunderstorm WarningRNKPatrick29 min
Nov 11, 12:31 AM ESTSevere Thunderstorm WarningRNKSmyth, Tazewell44 min
Nov 11, 1:07 AM ESTSevere Thunderstorm WarningRNKFranklin23 min
Nov 11, 1:38 AM ESTSevere Thunderstorm WarningRNKBedford, Franklin37 min
Nov 11, 2:08 AM ESTSevere Thunderstorm WarningRNKSmyth37 min
Nov 11, 2:24 AM ESTSevere Thunderstorm WarningRNKWythe51 min
Nov 11, 2:37 AM ESTSevere Thunderstorm WarningRNKBuckingham23 min
Nov 11, 3:01 AM ESTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford29 min
Nov 11, 3:37 AM ESTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem23 min
Nov 11, 3:54 AM ESTSevere Thunderstorm WarningRNKBedford21 min
Nov 11, 4:29 AM ESTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg31 min
Nov 11, 8:04 AM ESTSevere Thunderstorm WarningRNKRockingham26 min
Nov 11, 8:04 AM ESTSevere Thunderstorm WarningRNKRockingham26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.